North Carolina, 2012

Damaging Winds in North Carolina, July 24, 2012

July 24, 2012 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 3:41 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 24, 3:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE REGION TONIGHT...STALLING
ACROSS THE CAROLINAS ON WEDNESDAY. HIGH PRESSURE WILL BRIEFLY
BUILD IN FROM THE NORTH THROUGH WEDNESDAY NIGHT...BEFORE THE FRONT
SURGES BACK NORTH AS A WARM FRONT EARLY THURSDAY. ANOTHER COLD
FRONT CROSSES THE MID ATLANTIC OVER THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SVR TSTM WATCHES 510 AND 513 ARE IN EFFECT FOR THE ENTIRE FA. SCT
SHWRS/TSTMS EXPECTED THIS AFTN/EVNG IN ASSOCIATION WITH UPSTREAM
MID-LVL ENERGY AND A PRE-FRONTAL TROF. COVERAGE IS STILL A
QUESTION AS WESTERLY LO-LVL FLOW IS NOT PARTICULARLY
FAVORABLE...BUT WILL CONTINUE 50-60% POPS ATTM. CONDITIONS
CONTINUE TO BE CONDUCIVE TO STRONG TO SVR STORMS THROUGHOUT THE FA
AS MLCAPE IS 3000-4000 J/KG...0-6 KM BULK SHEAR IS 30-35 KT...AND
LIFTED INDICES ARE AROUND -10 PER LATEST RAP ANALYSIS. MID
ATLANTIC REGION REMAINS IN SLIGHT RISK AREA FOR TODAY...WITH AKQ
CWA REMAINING HIGHLIGHTED IN HIGHEST WIND PROBABILITY AREA. WILL
CONTINUE TO REFLECT SEVERE WX THREAT IN HWO.

PRECIP WILL ADVANCE SE THROUGH THE REGION THIS EVNG...CLEARING BY
AROUND MIDNGT. COLD FROPA OCCURS TNGT WITH MSTLY CLR SKIES AND
TEMPS DROPPING INTO THE UPR 60S/LWR 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE WORK WEEK WITH A
DRIER AIR MASS IN PLACE. SFC HI PRES BLDS IN FROM THE NORTH WED
WITH DEWPTS DROPPING INTO THE LOW 60S AND HIGH TEMPS ONLY IN THE
UPR 80S TO NEAR 90. WARM FRONT PUSHES NORTH THROUGH THE AREA WED
NGT...WITH S/SW FLOW AND HOT CONDITIONS RETURNING THU. TEMPS WILL
CLIMB INTO THE MID TO UPR 90S...APPROACHING 100 OVER AREAS
ALONG/WEST OF I-95. HIGHS AGAIN IN THE MID TO UPR 90S FRI AHEAD OF
THE NEXT FRONTAL SYSTEM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BROAD UPR LVL TROUGH TO RMN ANCHOR OVR THE NE CONUS W/ RIDGE OVR THE
NATIONS MIDSECTION FOR THE EXTENDED PD...RESULTING IN NWLY FLO INTO
THE MDATLC RGN. TIMING SYSTEMS IN SUCH A PATTERN RMNG DIFFICULT. A
FNTL BNDRY IS SLO TO REACH THE CSTL CAROLINAS FRI NGT INTO SAT...AND
IS NOW FCST TO CONT MOVG SSE THROUGH SUN. WK SFC HI PRES TO SLIDE BY
N OF THE RGN LT WKND INTO MON/TUE.

OVRALL...CLR-PCLDY THROUGH THE PD. WILL CONT W/ CHC POPS E AND SE
FRI NGT INTO SAT...THEN HAVE SLGT CHC/CHC POPS (MNLY INLAND) MON AND
TUE AS WINDS BCM E THEN S EARLY NEXT WEEK. HI TEMPS IN THE L/M90S
FRI...U80S TO L90S SAT...THEN IN THE 80S TO ARND 90F SUN/MON/TUE.
LO TEMPS IN THE L/M70S.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
AS OF  18Z...SCT TSTMS ARE EXPECTED ACROSS THE FORECAST AREA THIS
AFTN AND EARLY EVENING. SEVERE TSTM WATCH 510 COVERS RIC AND SBY TIL
22Z AND ANOTHER WATCH MAY BE ISSUED LATER THIS AFTN FOR THE REST OF
THE TAF SITES.

WILL HOLD OFF ON INCLUDING TSTMS IN THE TAFS UNTIL CONFIDENCE IN
TIMING IS HIGH. CURRENTLY THERE ARE TSTMS IN THE MOUNTAINS UPSTREAM
FROM RIC AND WITH THE WATCH ENDING AT 22Z...INCLUDED TEMPO GROUP
FROM 20-22Z THERE. SOME TAF SITES COULD MISS THE TSTMS AS COVERAGE
IS EXPECTED TO BE SCATTERED.

THE COLD FRONT MOVES THROUGH BETWEEN 00 AND 06Z AND BRINGS A WIND
SHIFT TO NW/N EXCEPT BECOMING N/NE AT ORF. VFR CONDITIONS WILL
CONTINUE THROUGH THE MORNING HOURS WITH WIND AND LOWERING DEW POINTS
INHIBITING FOG FORMATION. MOSTLY CLEAR SKIES ARE EXPECTED DURING THE
DAY WEDNESDAY.

OUTLOOK...DRY/VFR CONDITIONS WILL CONTINUE THURSDAY. OTHER THAN A
SLGT CHC FOR TSTMS FRIDAY AFTN...DRY WEATHER SHOULD PREVAIL THROUGH
THE WEEKEND. THE CHANCES FOR EARLY MORNING FOG APPEAR MINIMAL AT
THIS TIME.

&&

.MARINE...
WILL CONT W/ A (MARGINAL) SCA...MNLY FM AFT MDNGT INTO WED
MRNG...FOR THE CHES BAY AND ATLC WTRS. CDFNT TO SETTLE S ACRS THE
WTRS THROUGH THE EVE INTO THE OVRNGT HRS. PD OF NNW WNDS POST FNTL
XPCD...THOUGH RMNS UNCERTAIN AS TO JUST HOW MUCH OF A SURGE IN SPD
THERE WILL BE. A COOLER/DRIER AMS TO ARRIVE FM THE N OVR THE WARMER
WTRS...AND IF A MONTH OR TWO LATER...WOULD LIKELY BE A HIGHER PROB.
FOR NOW...CAPPING WINDS MNLY FM 15 TO 20 KT. CORRESPONDING
WAVES/SEAS TO RISE TO LWR END OF SCA (WHICH IS 4 FT ON THE BAY/5 FT
ON THE OCN). AFT A PD OF LGT/VRB WNDS FM LT WED INTO WED
NGT...MODELS HAVE WNDS BMCG SSW AGN BY THU WHL INCRSG IN SPD BACK TO
ABT 10 TO 15 KT. ANOTHER FNT TO CROSS THE WTRS LT FRI INTO SAT MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ012>017-
     030>032.
VA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ087>097.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ630>632-
     634.

&&

SYNOPSIS...MAS/MAM
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...ALB
AVIATION...LSA
MARINE...ALB
Hazardous weather outlook, Jul 24, 2:08 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT TUE JUL 24 2012

NCZ012>017-030>032-VAZ087>097-251915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-
308 PM EDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ADDITIONALLY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS ARE HEAVY
RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>078-082-083-085-251915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-MIDDLESEX-
308 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ079>081-084-086-098>100-251915-
OUTER BANKS CURRITUCK-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GLOUCESTER-
MATHEWS-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
308 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDITIONALLY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS ARE HEAVY
RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-251915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
308 PM EDT TUE JUL 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-636>638-251915-
CURRITUCK SOUND-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
308 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-251915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
308 PM EDT TUE JUL 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635-251915-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
308 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN RAPPAHANNOCK
RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 3:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT TUE JUL 24 2012

NCZ012-013-030-242130-
BERTIE-HERTFORD-NORTHAMPTON-
447 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...BERTIE AND
HERTFORD COUNTIES THROUGH 530 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF ROXOBEL...OR ABOUT 9 MILES SOUTH OF RICH SQUARE...MOVING
EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KELFORD...LEWISTON
WOODVILLE...BURDEN...AND...CONNARITSA...REPUBLICAN...BUENA VISTA...
ASKEWVILLE...AND...WINDSOR.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3590 7693 3585 7704 3594 7705 3593 7719
      3601 7721 3606 7733 3609 7731 3611 7724
      3616 7727 3620 7739 3643 7733 3639 7687
      3636 7678 3629 7670 3614 7675 3599 7667
      3596 7672 3586 7675 3588 7682 3581 7688

SCALORA
Local storm report, Jul 24, 3:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 S CARVER GARDENS      37.24N  76.66W
07/24/2012                   JAMES CITY         VA   TRAINED SPOTTER

            TREES AND SEVERAL MEDIUM-SIZED LIMBS DOWN ON PACKETS CT

&&

EVENT NUMBER AKQ1200572

MAS
Local storm report, Jul 24, 4:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     LANGLEY AFB             37.08N  76.35W
07/24/2012  M69 MPH          CITY OF HAMPTON    VA   ASOS

&&

EVENT NUMBER AKQ1200573

DAP
Special weather statement, Jul 24, 4:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT TUE JUL 24 2012

VAZ095>098-242220-
CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
531 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF VIRGINIA BEACH...
CITY OF PORTSMOUTH...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND CITY OF
NORFOLK COUNTIES THROUGH 615 PM EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILROY...OR ABOUT OVER DOWNTOWN SUFFOLK...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWERS HILL...
CRADOCK...HERBERTS CORNER...CHESAPEAKE AIRPORT...GREAT BRIDGE...
HICKORY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3656 7670 3688 7655 3693 7616 3692 7608
      3694 7600 3692 7597 3690 7598 3677 7595
      3670 7591 3671 7591 3669 7591 3667 7589
      3656 7586

SCALORA
Special weather statement, Jul 24, 4:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT TUE JUL 24 2012

VAZ078-084>086-100-242230-
GLOUCESTER-LANCASTER-MATHEWS-MIDDLESEX-NORTHAMPTON-
531 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...MIDDLESEX...
LANCASTER...MATHEWS AND GLOUCESTER COUNTIES THROUGH 630 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STAMPERS...OR ABOUT 6 MILES SOUTHWEST OF DELTAVILLE...MOVING EAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BLAKES...AND...
NORTH...DELTAVILLE...AND...STINGRAY POINT...GWYNN...AND...REDART...
MOON...AND...DIGGS...LABAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3743 7659 3762 7652 3763 7650 3765 7651
      3765 7649 3763 7650 3762 7643 3758 7639
      3758 7634 3764 7643 3763 7627 3762 7627
      3760 7635 3756 7629 3755 7630 3745 7624
      3738 7624

GINGRICH
Special weather statement, Jul 24, 4:35 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT TUE JUL 24 2012

VAZ084-089>091-094-242230-
GLOUCESTER-JAMES CITY-NEWPORT NEWS/HAMPTON-SURRY-YORK-
535 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF POQUOSON...CITY OF
NEWPORT NEWS...SURRY...CITY OF HAMPTON...YORK...JAMES CITY...
GLOUCESTER AND CITY OF WILLIAMSBURG COUNTIES THROUGH 630 PM EDT...

AT 535 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLIAMSBURG...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...YORK TERRACE...WATER
COUNTRY U.S.A....U.S. NAVAL WEAPONS...LACKEY...YORKTOWN...
HORNSBYVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3714 7661 3721 7665 3717 7667 3718 7668
      3719 7669 3720 7669 3722 7667 3718 7674
      3721 7687 3739 7682 3737 7665 3730 7657
      3735 7662 3736 7662 3734 7640 3726 7638
      3723 7649 3723 7638 3709 7628

GINGRICH

The radar

The Norfolk radar (KAKQ), 118 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bertie

When
July 24, 4:35 PM EST
Where
Bertie County, 1.82 mi WNW of Woodard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.930, -76.880

Trees were downed and a light pole was snapped on Woodard Road.

Thunderstorm Wind, Chowan

When
July 24, 5:00 PM EST
Where
Chowan County, 2.76 mi N of Edenton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.070, -76.570

Trees and power lines were downed in Edenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398973, 398974.